Arizona, 2010Damaging Wind in Arizona, August 5, 2010
August 5, 2010 · NWS TWC · 1 event in 1 county or zone
Above average moisture fueled thunderstorm development across Southern Arizona. Thunderstorms produced locally heavy rainfall and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above average moisture fueled thunderstorm development across Southern Arizona. Thunderstorms produced locally heavy rainfall and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 2:10 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU AUG 5 2010
.SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED FRIDAY THROUGH
SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER
NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE
STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT
WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE
SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES IBTO THE GREAT BASIN.
&&
.DISCUSSION...VERY FEW CHANGES IN THINKING AS THE ANTICIPATED
MONSOON RAMPUP SLOWLY GETS UNDERWAY. MOST OF THE STORMS SO FAR TODAY
HAVE BEEN ALONG THE SHARPENING UPPER LEVEL MONSOON BOUNDARY THAT IS
NEARLY STATIONARY OVER THE RIM...BUT TRYING TO DRIFT W ACROSS SONORA
NW OF A STRENGTHENING POTENTIAL VORTICITY DISTURBANCE/INVERTED
TROUGH OVER SINALOA/DURANGO. COVERAGE HAS BEEN ISOLATED...AND IT
SHOULD STAY THAT WAY EXCEPT OVER COCHISE AND SANTA CRUZ COUNTIES
WHERE LATEST MESOANALYSIS INDICATES THAT SURFACE-BASED CAPE HAS
RISEN TO AROUND 1500 J/KG. OVER THE PAST FEW HOURS THE FLOW BELOW
15KFT ON AREA PROFILERS AND THE KEMX WSR-88D VWP HAS TURNED
SE...WITH CBS/TCU BEGINNING TO TILT DOWNSHEAR WHILE CELL MOTION
REMAINS N OR NNE. THIS IS CONFIRMING EARLIER THOUGHTS THAT THE
STORMS EARLY THIS EVENING WILL HAVE SOME TENDENCY TO SURVIVE A WHILE
AS THEY PUSH OFF THE MOUNTAINS INTO THE HOT DESERTS WHERE DCAPES
WERE APPROACHING 1500 J/KG AS OF 20Z WITH A LITTLE MORE HEATING TO
GO. WILL CONTINUE GUSTY WIND WORDING THIS EVENING DUE TO THE
INCREASED MICROBURST THREAT.
NO CHANGES IN THINKING FOR FRI OR SAT...EITHER...AS EVERYTHING SEEMS
TO BE COMING TOGETHER FOR ORGANIZED STRONG TSTMS FRI...AND A
POSSIBLY A HEAVY RAIN/FLASH FLOOD THREAT SAT. THE LAST PIECE TO FALL
INTO PLACE MAY JUST BE GETTING UNDERWAY THIS AFTERNOON AS BLENDED
TOTAL PW IMAGERY SHOWS WHAT APPEARS TO BE THE START OF A GULF SURGE
FROM MMGM SOUTH. MODELS DO SOMETHING INTERESTING IN THAT THEY NOW
DIRECT THE SURGE UP THROUGH SONORA AND PIMA COUNTY NOT THROUGH
YUMA...UNTIL SAT MORNING ANYWAY. THAT IS SOMEWHAT UNUSUAL
BEHAVIOR...BUT COULD BE REAL GIVEN THE W COAST TROUGH WHICH WILL
LIKELY KEEP THE CO RIVER VALLEY IN DEEP SW FLOW ONE MORE DAY. EITHER
WAY...BOTH THE NAM12 AND GFS SHOW DEWPOINTS STEADY OR SLOWLY RISING
DURING PEAK HEATING ON FRI /NEVER A GOOD SIGN AROUND HERE IN
JULY-AUG/ AS 700-400MB SHEAR ON BOTH NAM AND GFS BUFR SOUNDINGS
INCREASE TO 30-35KTS. THUS MESOSCALE MODEL IDEAS OF DEVELOPING TSTMS
INTO CLUSTERS/BOWING LINE SEGMENTS FRI AFTERNOON/EVENING...WHICH
THEN MARCH E TO W ACROSS THE HEART OF SE AZ...MAKES SENSE. ALL BUT
THE GFS ALSO AGREES THE TSTMS WILL HAVE A HARD TIME GETTING FARTHER
W THAN A PICACHO PEAK-SELLS LINE...IN A NOD TO WHERE THE MONSOON
MOISTURE BOUNDARY ALOFT SHOULD BE BY FRI EVENING. WILL CONTINUE TO
CARRY A SHARP W CUTOFF TO POPS WHILE INCREASING THEM A BIT MORE FOR
COCHISE/SANTA CRUZ. WILL ALSO INCLUDE GUSTY WIND WORDING AGAIN FOR
FRI IN LINE WITH SPC 5 PCT RISK AREA...WHICH WILL SET THE TABLE FOR
STRONGER WORDING SHOULD FUTURE SHIFTS NEED TO GO THAT WAY. ON
SAT...THE QUESTION IS WHETHER WE WILL RELOAD ENOUGH TO DEVELOP
WIDESPREAD CONVECTION AS UPPER JET DYNAMICS LINE UP OVER THE THETA-E
AND PRECIPITABLE WATER RIDGE EXTENDING FROM THE GULF OF CA INTO
SE/CENTRAL AZ. IF WE HAD A BETTER FEEL ON EXACTLY WHERE THE MONSOON
BOUNDARY ALOFT WILL WIND UP AND HOW MUCH WARMING ALOFT WE MAY HAVE
FROM FRI NIGHT/S STORMS...WE WOULD GO WITH SREF POPS WHICH INDICATE
LIKELY PRETTY MUCH EVERYWHERE EXCEPT THE FAR W. WE ARE ALREADY
CARRYING HIGH GRADE POPS...SO ONCE AGAIN...WE WILL LEAVE A LITTLE
ROOM FOR FUTURE SHIFTS TO EITHER RAISE POPS...HEIGHTEN WORDING...OR
BOTH.
AFTER SAT...WE GET INTO A TRANSITIONAL SITUATION AS THE HIGH ONCE
AGAIN SHIFTS BACK INTO THE E U.S. AND THE TROUGH MOVES INLAND.
SUNDAY IS A TOUGH CALL IN THAT THE GFS CAPS US OFF AND DEVELOPS DEEP
SW FLOW...WHILE THE NAM INDUCES AGEOSTROPHIC S FLOW AND EVEN SOME
HINTS OF A WEAK MID LEVEL COLD FRONT. THE FORMER SOLUTION WOULD
SUGGEST A RAPID SHUTDOWN...WHILE THE FORMER SUGGESTS A THIRD ACTIVE
DAY. HAVE GONE IN BETWEEN THE TWO SOLUTIONS...BUT BY MON EVEN THE
SOPPING WET ECMWF DRIES OUT ALL BUT THE FAR E CWA AS SW FLOW
PENETRATES WELL S INTO SONORA. HAVE LOWERED POPS AND RAISED TEMPS
ACCORDINGLY.
&&
.AVIATION...SCT THUNDERSTORMS THROUGH THIS EVENING GENERALLY FROM
TUCSON EASTWARD WILL HAVE BASES OF 6-10K FT AGL WITH LCL VSBYS OF
3-5 SM WITH CIGS 3-4 KFT OBSCURING MT TOPS. CELL MOVEMENT WILL BE N
OR NE. SFC WINDS WILL REMAIN UNDER 12 KTS EXCEPT FOR SOME GUSTY
THUNDERSTORM OUTFLOWS UP TO 45KTS POSSIBLE 21Z-03Z. SIMILAR
CONDITIONS ARE EXPECTED FRIDAY ALTHOUGH TSTM COVERAGE MAY EXTEND A
BIT FARTHER WESTWARD. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC...PYTLAK
AVIATION/FIRE WX...DROZD
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 9:32 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST THU AUG 5 2010
AZZ019-029-030-032>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
932 AM MST THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED MOUNTAIN THUNDERSTORMS WILL BE MORE PLENTIFUL COMPARED
TO THE PAST COUPLE OF DAYS...WITH LIGHT SOUTH TO SOUTHEAST WINDS
ALOFT PUSHING A FEW OF THESE STORMS INTO THE DESERTS AND VALLEYS
LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS MOVING OFF THE
MOUNTAINS COULD PRODUCE ISOLATED MICROBURST WIND GUSTS TO 60 MPH.
BRIEF HEAVY RAIN IS ALSO POSSIBLE...MOSTLY OVER SANTA CRUZ AND
COCHISE COUNTIES WHERE MOISTURE LEVELS ARE A BIT HIGHER. IN
ADDITION TO THE INCREASING THREAT FOR THUNDERSTORMS...NEAR RECORD
HIGH TEMPERATURES ARE EXPECTED TODAY. THOSE WITH OUTDOOR PLANS
TODAY SHOULD TAKE HEAT SAFETY PRECAUTIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FURTHER
FRIDAY AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS...
A FEW OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...LOCALLY
HEAVY RAIN...AND PERHAPS SOME HAIL. BY SATURDAY AS HUMIDITY LEVELS
PEAK...HEAVY RAINS AND FLASH FLOODING COULD BE A GREATER CONCERN.
THOSE WITH OUTDOOR WEEKEND PLANS SHOULD PAY ATTENTION TO FUTURE
FORECASTS AND WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-060700-
WESTERN PIMA COUNTY-
932 AM MST THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE MAIN CONCERN TODAY INVOLVES UNUSUALLY HOT TEMPERATURES. NEAR
RECORD HIGHS ARE EXPECTED WITH THE LOWEST DESERTS REACHING 110
DEGREES. THOSE WITH OUTDOOR PLANS SHOULD TAKE HEAT SAFETY
PRECAUTIONS. THERE IS A SLIGHT CHANCE OF GUSTY OUTFLOW WINDS
PUSHING IN FROM THE EAST THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FRIDAY
AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS...A
FEW OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN. BY SATURDAY AS HUMIDITY LEVELS PEAK...FLASH FLOODING
COULD BECOME A CONCERN. THOSE WITH OUTDOOR WEEKEND PLANS SHOULD
PAY ATTENTION TO FUTURE FORECASTS AND WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 5, 2:24 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SONOITA 31.68N 110.65W
08/05/2010 M0.50 INCH SANTA CRUZ AZ LAW ENFORCEMENT
ALSO 40-50 MPH WINDS AT THE SONOITA POLICE STATION.
&&
PYTLAKSpecial weather statement, Aug 5, 3:26 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST THU AUG 5 2010
AZZ035-052300-
COCHISE COUNTY AZ-
326 PM MST THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 400
PM MST...
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF BISBEE...MOVING NORTHWEST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CHARLESTON...TOMBSTONE AND
FAIRBANK.
LAT...LON 3183 11023 3190 10984 3160 10979 3156 11020
TIME...MOT...LOC 2226Z 155DEG 13KT 3168 10996
GL
Special weather statement, Aug 5, 6:07 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
607 PM MST THU AUG 5 2010
AZZ033-060145-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
607 PM MST THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM
MST...
AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF THUNDERSTORMS SOUTH OF TUCSON ALONG INTERSTATE
19 AND JUST WEST OF THE INTERSTATE.
ANOTHER AREA OF SHOWERS AND A FEW THUNDERSTORMS WAS DEVELOPING OVER
MIDTOWN TUCSON.
THE MAIN THREATS FROM THESE SHOWERS AND THUNDERSTORMS WILL BE
LOCALIZED WIND GUSTS UP TO 50 MPH AND AREAS OF BLOWING DUST.
AREAS AFFECTED BY SHOWERS AND THUNDERSTORMS STORM
INCLUDE...TUCSON...SAN XAVIER MISSION...TUCSON INTERNATIONAL
AIRPORT...RYAN FIELD...SOUTH TUCSON...DAVIS-MONTHAN AIR FORCE
BASE...CATALINA FOOTHILLS AND SABINO CANYON.
LAT...LON 3240 11119 3239 11077 3184 11097 3181 11122
TIME...MOT...LOC 0103Z 180DEG 0KT 3197 11100
Thunderstorm Wind, Pima
- When
- August 5, 6:25 PM MST
- Where
- Pima County, 3.88 mi NNW of Sahuarita
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -110.980
A 6 inch diameter tree was uprooted by microburst winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239804.